Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 86, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 3:16 PM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 3:16 PM MST (22:16 UTC)
- Expired
- Aug 10, 2022, 7:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WGUS55 KPSR 102216
FFWPSR
AZC007-013-110215-
/O.NEW.KPSR.FF.W.0086.220810T2216Z-220811T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
316 PM MST Wed Aug 10 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Bush Fire burn scar in...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 715 PM MST.
* At 316 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Bush Fire Burn Scar. Between 1 and 1.5 inches
of rain have fallen. Additional rainfall amounts up to 0.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Reno Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bush Fire
Burn Scar and the Reno Creek area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
* Some locations that will experience flash flooding include...
Tonto Basin and Reno Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3385 11141 3389 11143 3392 11141 3392 11138
3388 11131 3387 11130 3387 11134 3384 11137
3385 11139
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DH3 follow-up statements
617
WGUS75 KPSR 110026
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
526 PM MST Wed Aug 10 2022
AZC007-013-110215-
/O.CON.KPSR.FF.W.0086.000000T0000Z-220811T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
526 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT
UNTIL 715 PM MST THIS EVENING FOR GILA AND MARICOPA COUNTIES...
At 526 PM MST, Doppler radar indicated thunderstorms producing heavy
rain over the Bush Fire Burn Scar. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is likely ongoing and
will worsen.
Excessive rainfall over the burn scar will result in debris flow
moving through the Reno Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Fire Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
Some locations that will experience flash flooding include...
Tonto Basin.
This includes the following streams and drainages...
Reno Creek and Sycamore Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3385 11141 3389 11143 3392 11141 3392 11138
3388 11131 3387 11130 3387 11134 3384 11137
3385 11139
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ699
WGUS75 KPSR 110043
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
543 PM MST Wed Aug 10 2022
AZC013-110053-
/O.CAN.KPSR.FF.W.0086.000000T0000Z-220811T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
543 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR IS CANCELLED FOR
MARICOPA COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3386 11138 3389 11140 3392 11140 3392 11138
3388 11131 3387 11130 3387 11134 3384 11137
3385 11138
$$
AZC007-110215-
/O.CON.KPSR.FF.W.0086.000000T0000Z-220811T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
543 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT
UNTIL 715 PM MST THIS EVENING FOR GILA COUNTY...
At 543 PM MST, Doppler radar indicated thunderstorms producing heavy
rain over the Bush Fire Burn Scar. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Reno Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Fire Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
Some locations that will experience flash flooding include...
Tonto Basin and Reno Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3386 11138 3389 11140 3392 11140 3392 11138
3388 11131 3387 11130 3387 11134 3384 11137
3385 11138
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ300
WGUS75 KPSR 110137
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
637 PM MST Wed Aug 10 2022
AZC007-110215-
/O.CON.KPSR.FF.W.0086.000000T0000Z-220811T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
637 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT
UNTIL 715 PM MST THIS EVENING FOR GILA COUNTY...
At 637 PM MST, Doppler radar indicated thunderstorms producing heavy
rain over the Bush Fire Burn Scar. Between 1.5 and 3 inches of rain
have fallen over the last few hours. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Reno Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Fire Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
Some locations that will experience flash flooding include...
Tonto Basin and Reno Creek.
This includes the following streams and drainages...
Reno Creek and Sycamore Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3386 11138 3389 11140 3392 11140 3392 11138
3388 11131 3387 11130 3387 11134 3384 11137
3385 11138
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:00 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 10, 2:00 PM MST, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 200 PM MST Wed Aug 10 2022 .SYNOPSIS... Chances for showers and thunderstorms will remain somewhat elevated the next several days with a slightly higher potential over the weekend. Occasionally heavy rainfall, localized flash flooding, gusty winds, and localized blowing dust will be possible around any storms that form. Temperatures will remain near to slightly below normal through early next week. && .DISCUSSION... A strong H5 598dm, high amplitude anti-cyclone center has migrated to the CO/WY border early this afternoon allowing deep, moist southeast flow to prevail across the SW Conus. Within this flow pattern, larger easterly waves along with any number of MCV's continue to stream through the region providing pockets of ascent supporting periodic showers and storms. While the expanse and magnitude of the downstream high pressure system will modulate somewhat through the weekend, the overall synoptic pattern and location of the anti-cyclone center will change very little. This will essentially result in little day-to-day change with the deep ESE flow entrenched and continued MCV's and other perturbations shearing off the mid-level front drifting across the forecast area in a high moisture environment with modest instability - i.e. occasional shower and thunderstorm chances will be revisited daily. In the near term, visible satellite imagery depicts a more pronounced MCV spinning into the northern Gulf of California while other more subtle cyclonic features drift through central AZ. While these circulations may provide some focused lift, the larger forcing mechanism was a large easterly wave propagating through central Chihuahua. Vorticity extended northward from this latter feature should focus convective development across SE AZ this afternoon while localized divergence associated with the former MCV's could invigorate storms through western Arizona and SE California. Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs 1.75-2.00 inches) will aid in rainfall efficiency (rates well in excess of 2 in/hr) such that any more robust storm will carry a localized flash flood threat. Additionally, HREF output indicates the potential for more dense clusters of storms in SE AZ which could thrust an outflow boundary towards Pinal County. However, weaker lapse rates and lower DCape (less than 1000 J/kg) may limit the overall wind threat into more isolated wet microbursts as the more likely threat versus wide ranging, strong outflow boundaries. With the pattern changing very little through the weekend and early next week, forecasts remain nearly status quo with close to climatological POPs across the forecast area. This typical mid- August pattern will support daily thunderstorm activity over higher terrain with activity tending to struggle for survival into lower elevations with limited lapse rates, decent instability, and notable CinH. However, undoubtedly there will be one or two days with more favorable thermodynamic structure and shortwave support to allow more expansive thunderstorm coverage. Should any PV anomaly be drawn north from Mexico on the western periphery of the high pressure system coincident with full daytime insolation, enhanced convective potential would result. Attempting to identify any particular feature in the flow pattern this far in advance is rather futile at this point; but regardless, there is the potential for convection to be a bit more active and focused perhaps as early as Friday and continuing through early next week. && .AVIATION...Updated 1747Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern will be the potential for thunderstorm activity and associated outflow winds to affect the terminals later this evening. In the meantime, conditions will remain tranquil through the late afternoon with east to southeast winds predominating through most of the morning hours followed by a westerly shift by the late morning into the early afternoon hours. Speeds will generally remain aob 10 kts. Thereafter, will be monitoring the potential for thunderstorm activity and associated outflows, mostly predominating from the east- southeast, affecting the area terminals between 02-04Z. However models are also showing an outflow from the north that could briefly impact terminals on the northern edge of the Phoenix metro around 01Z. At this time, there is a 50% probability of winds exceeding 30 kts with any surging outflows. Southeast California/Southwest Arizona including KIPL and KBLH: KIPL: Southeasterly winds aob 10 kts will predominate. An isolated afternoon thunderstorm cannot be ruled out in the vicinity, however, confidence is too low at this time to mention in TAF package. KBLH: Mostly southerly winds aob 10 kts will prevail through the period. A round of thunderstorms originating from La Paz County may affect the terminal this afternoon and perhaps again in the early evening. && .FIRE WEATHER... A humid airmass will remain in place through the forecast period, yielding elevated afternoon RH values and good overnight recovery. Chances for wetting rains will continue for most areas almost daily. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. The fire danger threat is expected to remain low for the foreseeable future. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18/Iniguez AVIATION...Lojero/Hardin FIRE WEATHER...Iniguez
In the hours before
Special weather statement, Aug 10, 2:48 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
248 PM MST Wed Aug 10 2022
AZZ547-556-557-102230-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
248 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 330 PM MST...
At 248 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or near Sunflower. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sycamore Creek, Sunflower, Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 214 and 229.
AZ Route 188 between mile markers 257 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 11142 3396 11139 3393 11132 3380 11128
3377 11147 3400 11158 3400 11150 3401 11148
3401 11143
TIME...MOT...LOC 2148Z 142DEG 3KT 3387 11139
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:25 PM MST | Special Weather Statement | PSR | Gila | 35 min |
| Aug 9, 5:30 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 9, 6:20 PM MST | Dust Storm Advisory | PSR | Yuma | 40 min |
| Aug 9, 6:22 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 9, 6:40 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 10, 12:19 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 26 min |
| Aug 10, 12:38 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 10, 12:42 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 48 min |
| Aug 10, 2:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 10, 3:06 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 3:37 PM MST | Areal Flood Advisory | PSR | Maricopa | 11 min |
| Aug 10, 3:48 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 3:50 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 3:57 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 10, 3:59 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 10, 4:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 10, 4:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 4:04 PM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Aug 10, 4:06 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 10, 4:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 10, 4:28 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 4:32 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 4:34 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Aug 10, 4:36 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 10, 4:40 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 10, 4:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 10, 4:44 PM MST | Special Weather Statement | PSR | Yuma | 31 min |
| Aug 10, 4:45 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.